Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

May 23, 2023Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2023, 4:36 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2023, 4:36 PM CDT (21:36 UTC)
Expired
May 23, 2023, 5:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Griggs County, ND, Steele County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS53 KFGF 232136
SVRFGF
NDC039-091-232215-
/O.NEW.KFGF.SV.W.0009.230523T2136Z-230523T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
436 PM CDT Tue May 23 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Griggs County in southeastern North Dakota...
  Southern Steele County in southeastern North Dakota...

* Until 515 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located 7 miles north of
  Luverne, or 29 miles north of Valley City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hope, Blabon and Sherbrooke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4725 9806 4742 9812 4755 9761 4728 9752
TIME...MOT...LOC 2136Z 256DEG 15KT 4736 9799 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rick
2 follow-up statements
846 
WWUS53 KFGF 232205
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
505 PM CDT Tue May 23 2023

NDC039-091-232215-
/O.CON.KFGF.SV.W.0009.000000T0000Z-230523T2215Z/
Griggs ND-Steele ND-
505 PM CDT Tue May 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN GRIGGS AND SOUTHERN STEELE COUNTIES...

At 504 PM CDT, a severe thunderstorm was located over Blabon, or 33
miles north of Valley City, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hope, Blabon and Sherbrooke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4725 9806 4742 9812 4755 9761 4728 9752
TIME...MOT...LOC 2204Z 256DEG 15KT 4739 9782 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rick
507 
WWUS53 KFGF 232213
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
513 PM CDT Tue May 23 2023

NDC039-091-232223-
/O.EXP.KFGF.SV.W.0009.000000T0000Z-230523T2215Z/
Griggs ND-Steele ND-
513 PM CDT Tue May 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS AND
SOUTHERN STEELE COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4725 9806 4742 9812 4755 9761 4728 9752
TIME...MOT...LOC 2213Z 256DEG 15KT 4740 9777 

$$

Rick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:01 PM CDT, 35 minutes earlier.

Area forecast discussion, May 23, 4:01 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
401 PM CDT Tue May 23 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 243 PM CDT Tue May 23 2023

Minor impacts possible this afternoon and evening due to
thunderstorm development along and ahead of a slow-moving cold
front. The primary impacts from todays thunderstorm development will
be small hail and gusty downdraft winds. Briefly severe storms
cannot be ruled out; however, widespread severe thunderstorms are
not expected.

CAMs are performing marginally well; however, model initiation is
significantly slower developing the current thunderstorms. Storm
environment is conditionally supportive of strong to severe storms,
with CAPE upwards of 2000 J/kg (northwest MN) to 3500 J/Kg (eastern
ND) and weak shear. Any severe thunderstorm development would likely
need storm-scale modification of low to mid-level shear, especially
for locations in northwest Minnesota. For eastern North Dakota,
the pre-frontal environment shows the potential for isolated
landspout tornadoes, especially as the cold front approaches a
near-stationary boundary, higher dew points, and higher
instability.

Temperatures in the southern Red River Valley have soared into the
low 90s this afternoon, with widespread mid-80 degree temperatures
across the remaining portions of the forecast area. Much cooler air
will work into the area overnight and into Wednesday, with winds
becoming gusty out of the east. Sustained winds of 20 to 25 mph are
possible after midnight, with gusts of 30 to 35 mph possible through
Wednesday afternoon. Highs on Wednesday will range from the lower
60s in northwestern Minnesota, to the upper 70s in far southeastern
North Dakota. This temperature gradient remains in place overnight,
with lows in the 40s near Bemidji, to the middle 50s near Valley
City.

.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CDT Tue May 23 2023

Key Messages:

- Elevated fire weather conditions may be present Thursday and/or
Friday due to strong southerly winds and the potential for dry air
mass to linger over portions of our area.

- Above average temperatures and daily chances for showers and
thunderstorms remain in the forecast over the Memorial Day holiday
weekend into early next week.

- There is still a small, 20% chance for any thunderstorm to become
strong to severe over the holiday weekend, although confidence is
not high in details like coverage and magnitude.

Discussion:

There is good agreement between ensembles that upper ridging
currently over the Great Plains will slowly translate eastward into
the Upper Midwest and western Great Lakes region over the weekend
into early next week. The upper pattern becomes somewhat stalled as
ensembles also strongly agree in a cutoff upper low remains parked
over the Southeast equatorial of the upper ridge in a dipole
fashion. This occurs while at least weak upper troughing remains in
place over the Pacific coast and Intermountain West. This places the
Northern Plains within southwesterly flow aloft lee of the upper
troughing. Conceptually this would advect warmth and increasing
moisture content toward our region. Overall, ensembles paint this
picture, too.

But before increasing moisture content arrives, the upper ridge's
dry influence looks to hold in place Thursday and perhaps into
Friday. Tightening pressure gradient ahead of lee troughing over the
High Plains will help increase southerly winds, with gusty winds
over 30 mph possible. This may have implications on fire weather
conditions should RH values dip below 30%, which is also remains a
possibility.

Getting into the holiday weekend, temperatures over the Memorial Day
weekend into early next week are forecast to remain in the 80s with
90s still achievable for some locations. Ensembles start to diverge
in details regarding orientation and strength of southwesterly flow
over our region, which brings some uncertainties regarding forcing
mechanisms, amount moisture content, and kinematics over our area.
Both of these aspects will have implications on rain and
thunderstorm potential as well as whether or not storms can become
strong to severe. Should deeper upper troughing develop out of the
West and upper ridge axis tilt more into ON, more moisture content
will advect into our area compared to a weaker trough/stronger ridge
scenario. Even within the driest solutions, scattered showers and
thunderstorms are still present near central into eastern North
Dakota over the weekend into early next week.

There is also a subset of ensembles that increase kinematics aloft
while increasing instability over our area. A reliable parameter
that takes an ensemble approach to highlighting favorable kinematics
and thermodynamics supportive of organized, strong to severe
convection is CWASP (conditional upon convection being present). As
such, NBM CWASP values over 50 are present almost daily over the
holiday weekend into early next week, mainly over our western CWA
within North Dakota, with up to 20% chance of CWASP values exceeding
70 on Memorial Day Monday. Thus, we still cannot rule out the chance
for strong to severe convection over the Memorial Day holiday
weekend into early next week, with chances increasing over more of
the CWA closer to the Sunday to Monday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 23 2023

VFR to MVFR conditions are in the forecast through the afternoon
and evening, with a chance for showers and thunderstorms. Isolated
thunderstorm activity is developing near KTVF, and is expected to
expand in coverage through the afternoon. A cold front pushes
through the region this evening, bringing continued rain and
thunderstorm chances into the early morning hours Wednesday. A
wind shift follows the front, with gusts increasing out of the
east to east southeast through the overnight hours and into
Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Lynch
LONG TERM...CJ
AVIATION...Lynch
Hazardous weather outlook, May 23, 6:36 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
636 AM CDT Tue May 23 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
636 AM CDT Tue May 23 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms move through this morning in
southeastern North Dakota and Northwest Minnesota. Further
thunderstorms develop this afternoon and evening bringing brief
heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 23, 2:21 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
221 PM CDT Tue May 23 2023

MNZ008-013-014-231945-
East Marshall MN-Red Lake MN-Pennington MN-
221 PM CDT Tue May 23 2023

...Strong thunderstorms will impact portions of south central
Marshall, northeastern Red Lake and Pennington Counties through 245
PM CDT...

At 221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Hilaire to near Oklee. Movement was
northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thief River Falls, Plummer, St. Hilaire, Goodridge, Mavie, Hazel and
High Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4793 9561 4794 9570 4791 9571 4784 9602
      4796 9629 4830 9613 4805 9559 4802 9559
      4802 9558 4793 9558
TIME...MOT...LOC 1921Z 220DEG 10KT 4805 9619 4790 9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Local storm report, May 23, 2:31 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
231 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             HAZEL                   48.02N 96.11W
05/23/2023  E0.75 INCH       PENNINGTON         MN   PUBLIC

            PUBLIC REPORT OF ESTIMATED NICKEL SIZED HAIL
            AND WINDS 30 TO 40 MPH.

&&
Special weather statement, May 23, 2:46 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
246 PM CDT Tue May 23 2023

MNZ013-014-232015-
Red Lake MN-Pennington MN-
246 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Red
Lake and central Pennington Counties through 315 PM CDT...

At 231 PM CDT, the public reported a strong thunderstorm producing
nickel sized hail near Hazel, or 9 miles southeast of Thief River
Falls, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodridge, Hazel, Mavie, High Landing and Roland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4793 9572 4797 9614 4808 9617 4817 9585
      4817 9580
TIME...MOT...LOC 1945Z 258DEG 9KT 4803 9602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, May 23, 3:11 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Tue May 23 2023

MNZ003-027-030-232100-
West Becker MN-Clay MN-West Otter Tail MN-
311 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern Clay,
northwestern Otter Tail and western Becker Counties through 400 PM
CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit Lakes. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Detroit Lakes, Hawley, Lake Park, Callaway, Hitterdal, Shoreham and
Richwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4687 9650 4713 9613 4698 9566 4694 9567
      4658 9611
TIME...MOT...LOC 2011Z 303DEG 1KT 4679 9578

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, May 23, 4:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
402 PM CDT Tue May 23 2023

MNZ002-003-027-232145-
West Becker MN-Clay MN-Norman MN-
402 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Clay,
southeastern Norman and northwestern Becker Counties through 445 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muskoda, or 20 miles east of Fargo, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hawley, Ulen, Callaway, Hitterdal, Flom, Dale and Muskoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4682 9642 4698 9655 4721 9610 4717 9607
      4715 9607 4715 9605 4697 9590
TIME...MOT...LOC 2101Z 240DEG 17KT 4694 9640

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rick
Special weather statement, May 23, 4:19 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
419 PM CDT Tue May 23 2023

NDZ028-029-232200-
Griggs ND-Steele ND-
419 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southeastern Griggs
and southwestern Steele Counties through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hannaford, or 29 miles north of Valley City, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Finley, Hope and Blabon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4754 9778 4728 9767 4724 9813 4741 9821
TIME...MOT...LOC 2118Z 253DEG 12KT 4735 9807

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rick

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:57 AM CDTSpecial Weather StatementFGFCass48 min
May 23, 4:19 PM CDTSpecial Weather StatementFGFSteele41 min
May 23, 4:50 PM CDTSevere Thunderstorm WarningFGFSteele, Traill40 min
May 23, 5:35 PM CDTSpecial Weather StatementFGFSteele40 min
May 23, 6:02 PM CDTSpecial Weather StatementFGFGriggs43 min
May 23, 6:16 PM CDTSpecial Weather StatementFGFSteele44 min
May 23, 6:41 PM CDTSpecial Weather StatementFGFGriggs49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.